MAUDE Adverse Event Report: Thoratec Corporation Thoratec® HeartMate 3¿ VAD Modular Cable; Ventricular (Assist) Bypass

Thoratec Corporation Thoratec® HeartMate 3¿ VAD Modular Cable; Ventricular (Assist) Bypass
Model Number 106525US
Medical Device Problem Code No Apparent Adverse Event (3189)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/01/2025
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the patient presented to the emergency department (ed) with driveline power fault alarms that begun on saturday afternoon.The patient had the modular cable replaced twice prior, 3 months ago, and 3 months before that.The replacement was also triggered by driveline power faults at the time.There was no visible damage to the driveline.Log files confirmed driveline power b fault alarms on (b)(6) 2025.The alarm had not interfered with pump operation.The site replaced the modular cable and system controller on (b)(6) 2025, and no alarms were noted to return.Per technical services (ts), there was corrosion noted on the pump inline connector and would be onsite for a cleaning.Additional information provided on (b)(6) 2025 noted that on (b)(6) 2025 the driveline power fault alarms returned.The corrosion was noted to likely be due to water damage, and would be cleaned on (b)(6) 2025.Details provided on (b)(6) 2025 confirmed that the driveline power fault alarms appeared to clear post modular connector cleaning.The noted corrosion was observed upon disconnecting the surface cleaning.The patient was symptomatic during the cleaning, so the team provided inotropes for the second round of cleaning of the pin sockets and the patient tolerated the pump off well.Post-cleaning log files showed improvement of the isense values and no further driveline power faults noted.The patient was instructed to cover the modular cable connection during showers to prevent this from re-occurring.The patient was seen again in clinic for recurrent driveline power fault alarms despite the cleaning.The site stated they would permanently silence the alarm, and was considering splicing the driveline.Additional log files captured driveline power a faults beginning on (b)(6) 2025, and it was noted that previous faults were on the b line.This indicated that the connector may still be dirty.The remainder of the log file was unremarkable.Due to the recurrent alarms, the site requesting a modular connector replacement.A repair was scheduled for 03dec2025 since there were still alarms post connector cleaning.Power faults still noted on the screen prior to procedure.A new modular connector was spliced in successfully with no issues and no interruption in pump support during power transfer.Post driveline repair, log files were submitted after performing 20 power cable disconnects as requested, but the power cable disconnects were not captured in that file.Only the driveline power faults were captured.An additional 20 power cable disconnects were performed, waiting until an audible beep was heard before triggering another.In the log files submitted following these, no further alarms were captured, and values had returned to normal.The plan was to exchange the patient's ventricular assist device after several months but they were also trying to get the patient listed for transplant.Upon log file review, there was a no external power alarm that occurred on the mobile power unit (mpu) on (b)(6) 2025.
 
Additional Manufacturer Narrative
Section a4: patient weight was requested but not provided.Manufacturer's investigation conclusion: evaluation of the returned heartmate 3 modular cable revealed residue within the in-line connector, indicative of corrosion.The observed corrosion within the in-line connector could have contributed to the reported driveline power fault alarms that were confirmed through review of the submitted log files.The controller event log files collectively contained events from (b)(6) 2026.Driveline power fault alarms, associated with pwr_a_broken fault flags, were observed on (b)(6) 2026.No other notable events or alarms were captured, and the pump appeared to function as intended at the fixed speed.The heartmate 3 modular cable, lot # 11018266, was returned in lightly used condition attached to the returned portion of the pump cable via the in-line connector.The inline connector showed gray/blue residue on the pins, which appeared consistent with corrosion.A specific source of the residue could not be conclusively determined.The o-rings were properly seated in their respective grooves and appeared unremarkable.Electrical continuity testing of the modular cable was performed with a test bulkhead and test distal pump cable segment.Resistance values of the red wire (power b) measured higher compared to the other wires, and fluctuated higher with manipulation of the cable, which is consistent with the reported driveline power fault alarms.The modular cable was connected to a test pump on a mock circulatory loop using the pump cable it was returned with and run for approximately 1 hour.After functional testing, the underlying layers of the cable were inspected, and no damage was observed.The underlying wires appeared unremarkable.The modular cable was then submerged in a saline bath for high potential testing to verify the integrity of each wire¿s insulation.The test did not reveal any current leakage in the insulation of any of the modular cable wires.The relevant sections of the device history records for lot 11018266 were reviewed and showed no deviations from manufacturing or quality assurance specifications.The heartmate 3 left ventricular assist device (lvas) instructions for use (ifu), rev.D and the heartmate 3 patient handbook, rev.A are currently available.Section 6 of the patient handbook, entitled "caring for the equipment" instructs the user to check the driveline daily for signs of damage, such as cuts, holes, or tears.Section 7 of the ifu, entitled ¿alarms and troubleshooting¿, provides instruction on how to identify and troubleshoot driveline communication fault alarms.This section also provides additional instructions regarding driveline care in a sub-section entitled "what not to do: driveline and cables".Section f of the ifu, entitled ¿safety checklists¿ instructs users to inspect the driveline for damage daily.The patient handbook which was available for use at the time of the event, cautions the users to call their hospital contacts if they think, for any reason, any portion of their equipment is not functioning as usual, is broken, or they are uncomfortable with the operation of the equipment.The current revision of ifu and patient handbook can be found on the eifu page of the abbott website.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
Thoratec® HeartMate 3¿ VAD Modular Cable
Common Device Name
Ventricular (Assist) Bypass
Manufacturer (Section D)
Thoratec Corporation
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
Thoratec Corporation
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
fredric gold
6035 stoneridge drive
pleasanton, CA 94588
+1(781)852-8207
MDR Report Key50000035
Report Number2916596-2026-2918513
Device Sequence Number10582831
Product Code DSQ
UDI-Device Identifier05415067039385
UDI-Public(01)05415067039385(10)11018266(17)280828
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
P160054
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 07/22/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number106525US
Device Catalogue Number106525US
Device Lot Number11018266
Was Device Available for Evaluation? Yes
Date Returned to Manufacturer12/05/2025
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/29/2026
Initial Report FDA Received Date07/26/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/28/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age54 YR
Patient SexFemale